Purchase this article with an account.
Jenna M Kim, Renelle P Lim; Checkpoint inhibitor-induced ocular inflammation and adverse effects: an institutional case series. Invest. Ophthalmol. Vis. Sci. 2018;59(9):4309. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Immune checkpoint inhibitors, such as ipilimumab and nivolumab, are adjuvant therapy for malignant melanoma and for an increasing number of other malignancies. Although ophthalmic involvement is rare, we report eight cases of complications related to checkpoint inhibitor therapy for the treatment of metastatic cutaneous melanoma. This is the largest case series to date and highlights the importance of surveillance for ophthalmic adverse events.
We conducted an institutional retrospective chart review of patients who were referred to the ophthalmic oncology clinic for ocular symptoms in the setting of current or recent checkpoint inhibitor therapy.
Eight patients were identified. One patient treated with nivolumab monotherapy and another treated with combination ipilimumab and nivolumab therapy developed bilateral severe superficial punctate keratopathy, one of whom progressed to spontaneous corneal perforation. Both of these patients were treated with topical cyclosporine 0.05% with clinical improvement. Six other patients received ipilimumab/nivolumab combination therapy, and among them four developed bilateral uveitis to various degrees, one with bilateral optic disc edema, and another with bilateral cystoid macular edema. Five of the eight patients required cessation of the checkpoint inhibitor therapy due to the ophthalmic adverse event, and an additional patient discontinued the therapy due to a concurrent, non-ophthalmic adverse effect. All patients with uveitis and optic neuritis were treated with systemic corticosteroids. Progression of metastatic primary disease was seen in four patients (50%).
Checkpoint inhibitor therapy is increasingly used for the treatment of malignant melanoma. Physicians should be aware of the ophthalmic immune-related adverse events which include keratopathy, uveitis, optic disc edema, and cystoid macular edema. Cessation of the medication may result in resolution of ophthalmic sequelae.
This is an abstract that was submitted for the 2018 ARVO Annual Meeting, held in Honolulu, Hawaii, April 29 - May 3, 2018.
This PDF is available to Subscribers Only